Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 224, NWS St. Louis, MO

August 2, 2012Calhoun County, Greene County, Jersey County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 2, 2012, 3:35 PM CDT for Calhoun County, Greene County, Jersey County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 3:35 PM CDT (20:35 UTC)
Expired
Aug 2, 2012, 4:15 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL

The radar

The St Louis radar (KLSX), 76 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KLSX 022035
SVRLSX
ILC013-061-083-022115-
/O.NEW.KLSX.SV.W.0224.120802T2035Z-120802T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  GREENE COUNTY IN SOUTHWEST ILLINOIS...
  NORTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 415 PM CDT

* AT 333 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  BELLEVIEW...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  WHITE HALL...JERSEYVILLE...CARROLLTON...OLD KANE...GREENFIELD...
  KEMPER...HAYPRESS...ELDRED...WALKERSVILLE...WOODY...BELLTOWN...
  BERDAN...WRIGHTS...KANE...ROCKBRIDGE AND FIDELITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3944 9015 3940 9015 3907 9016 3919 9072
      3940 9067 3940 9062 3946 9061
TIME...MOT...LOC 2036Z 288DEG 27KT 3931 9060

HAIL...0.75IN
WIND...60 MPH

$$

GLASS
2 follow-up statements
362 
WWUS53 KLSX 022053
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT THU AUG 2 2012

ILC013-022103-
/O.CAN.KLSX.SV.W.0224.000000T0000Z-120802T2115Z/
CALHOUN IL-
353 PM CDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3944 9015 3907 9016 3917 9060 3919 9060
      3920 9059 3923 9059 3926 9061 3929 9060
      3932 9061 3937 9060 3946 9055
TIME...MOT...LOC 2053Z 288DEG 27KT 3927 9044

$$

ILC061-083-022115-
/O.CON.KLSX.SV.W.0224.000000T0000Z-120802T2115Z/
JERSEY IL-GREENE IL-
353 PM CDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE AND
NORTHERN JERSEY COUNTIES UNTIL 415 PM CDT...

AT 352 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CARROLLTON...
AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
JERSEYVILLE...CARROLLTON...OLD KANE...GREENFIELD...KEMPER...
WRIGHTS...KANE...ROCKBRIDGE AND FIDELITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3944 9015 3907 9016 3917 9060 3919 9060
      3920 9059 3923 9059 3926 9061 3929 9060
      3932 9061 3937 9060 3946 9055
TIME...MOT...LOC 2053Z 288DEG 27KT 3927 9044

HAIL...0.75IN
WIND...60 MPH

$$

GLASS
334 
WWUS53 KLSX 022113
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT THU AUG 2 2012

ILC061-083-022123-
/O.EXP.KLSX.SV.W.0224.000000T0000Z-120802T2115Z/
JERSEY IL-GREENE IL-
413 PM CDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND NORTHERN JERSEY
COUNTIES WILL EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3944 9015 3907 9016 3917 9060 3919 9060
      3920 9059 3923 9059 3926 9061 3929 9060
      3932 9061 3937 9060 3946 9055
TIME...MOT...LOC 2113Z 288DEG 27KT 3922 9026

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:02 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 2, 1:02 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
102 PM CDT THU AUG 2 2012

.UPDATE...
ISSUED AT 1020 AM CDT THU AUG 2 2012

QUICK UPDATE TO THE FORECAST TO INCREASE POPS AND DECREASE TEMPERATURES...
ESPECIALLY ACROSS C MO. THICK MIDLEVEL CLOUDS AND AREA OF RAIN
MOVIG IN AHEAD OF MCV WILL KEEP TEMPERATURES COOLER THAN THE
PREVIOUS FORECAST. FURTHER EAST...ONLY COSMETIC CHANGES MADE AS
EVOLUTION OF MCV AND ASSOCIATED PRECIPITATION IS STILL A BIT
UNCERTAIN AT THIS TIME.

GOSSELIN

&&

.SHORT TERM...
ISSUED AT 327 AM CDT THU AUG 2 2012
(TODAY THROUGH SATURDAY)

CHALLENGING FORECAST THIS MORNING WITH HIGH BUST POTENTIAL THROUGH
SATURDAY.  THE EVER-PRESENT UPPER LEVEL RIDGE IS ALREADY BEING
SUPPRESSED BY THE SHORTWAVES WHICH RIPPLED BY YESTERDAY AND ANOTHER
STRONGER WAVE IS NOW ROUNDING THE CORNER OVER EASTERN NEBRASKA
HEADED THIS WAY.  THE WAVE IS CAUSING QUITE A BIT OF PRECIP OVER
EASTERN NEBRASKA/KANSAS THIS MORNING...AND AM EXPECTING SOME OF THAT
PRECIP TO MAKE IT AS FAR AS CENTRAL/SOUTHEAST MISSOURI TODAY.
ADDITIONALLY..THE FRONT WHICH PASSED THROUGH OUR AREA A COUPLE OF
DAYS AGO WILL BEGIN DRIFTING BACK NORTH.  IT'S UNCLEAR HOW MUCH
CONVECTION THE INTERACTION OF THESE TWO FEATURES WILL CAUSE...BUT I
FEEL PRETTY CONFIDENT THERE WILL BE AT LEAST ISOLATED TO WIDELY
SCATTERED STORMS SOMEWHERE IN THE AREA THIS AFTERNOON.  IT'S EVEN
POSSIBLE THE MCS OVER NORTHEAST KANSAS WILL CONTINUE TRUCKING
EASTWARD THROUGH THE DAY AND MUCH OF THE AREA MAY NOT GET OUT OF THE
80S...BUT I THINK THIS IS NOT LIKELY.  REGARDLESS THERE WILL LIKELY
BE LOTS OF CONVECTIVE DEBRIS AROUND TODAY...SO HAVE LOWERED TEMPS A
SKOSH FROM PREVIOUS FORECAST.

THE LOW LEVEL JET RAMPS UP TONIGHT INTERSECTING THE MCV GENERATED BY
THIS MORNING'S CONVECTION AND BOTH THE GFS AND NAM KICK OUT SOME
SIGNIFICANT QPF IN RESPONSE.  OF COURSE THE GFS LOOKS WAY TO
ENTHUSIASTIC...BUT HAVE BUMPED UP POPS A BIT FOR TONIGHT SINCE THIS
SCENARIO LOOKS PLAUSIBLE.  WILL PASS TO THE DAY SHIFT TO PERHAPS
INCREASE POPS FURTHER AS HIGH-RES/SHORT-RANGE MODELS CAN HELP
PIN-POINT TIMING AND AREAL COVERAGE.

FRIDAY THROUGH SATURDAY CONTINUE TO BE CHALLENGING WITH CONVECTIVE
DEBRIS AND LEFT OVER CONVECTION FRIDAY MORNING POTENTIALLY MESSING
UP HIGHS FRIDAY AFTERNOON.  LOW LEVEL JET COULD GET NOCTURNAL
CONVECTION GOING AGAIN FRIDAY NIGHT/SATURDAY MORNING WHICH COULD
MESS UP TEMPERATURES AGAIN ON SATURDAY.  AS I MENTIONED
BEFORE...HIGH BUST POTENTIAL.  AT LEAST IT LOOKS LIKE THE AREA WILL
GET SOME MUCH-NEEDED RAIN OVER THE NEXT 3 DAYS.

CARNEY

&&

.LONG TERM...
ISSUED AT 352 AM CDT THU AUG 2 2012
(SATURDAY NIGHT THROUGH WEDNESDAY)

MODELS ARE STILL ADVERTISING A PROPER SYNOPTIC SCALE SHORTWAVE TO
MOVE EAST ALONG THE U.S. CANADA BORDER ON SATURDAY.  THE SURFACE
SYSTEM WILL PUSH A COLD FRONT DOWN THROUGH THE MISSISSIPPI VALLEY
WHICH SHOULD PASS THROUGH THE AREA SATURDAY NIGHT.  MODELS ARE IN
GOOD AGREEMENT ON THESE FEATURES...THO THERE IS STILL SOME
DISAGREEMENT ON HOW MUCH PRECIP WILL DEVELOP.  THE NAM AND GFS BOTH
PRINT OUT PRECIP OVER THE AREA WHILE THE ECMWF IS MUCH MORE STINGY.
AM SIDING WITH THE NCEP MODELS FOR NOW AS THIS IS A STRONG WAVE WITH
DECENT LOW LEVEL MOISTURE AND A GOOD LOW LEVEL CONVERGENCE ALONG THE
FRONT.  IF IT DOESN'T RAIN...IT'S GOING TO MISS AN AWFULLY GOOD
OPPORTUNITY TO DO SO.  COULD BE SOME LINGERING MORNING PRECIP ON
SUNDAY ON THE TAIL END OF THE FROPA ACROSS SOUTHEAST
MISSOURI...OTHERWISE SUNDAY WILL LIKELY BE DRY WITH MODERATING
TEMPERATURES.  REST OF THE FORECAST LOOKS DRY WITH SEASONABLE
TEMPERATURES ON MONDAY...BUT TUESDAY AND WEDNESDAY THE SURFACE HIGH
MOVES EAST INTO THE OHIO VALLEY.  THEREFORE TEMPERATURES LOOK TO
QUICKLY RISE BACK ABOVE AVERAGE INTO THE MID AND UPPER 90S TOWARD
MID-WEEK.

CARNEY

&&

.AVIATION...
ISSUED AT 1252 PM CDT THU AUG 2 2012

SE PROPAGATING MCV IS BEGINNING TO PRODUCE SOME WIDELY SCATTERRED
THUNDERSTORMS THAT HAVE JUST RECENTLY AFFECTED KSUS AND ARE
NEARING KSTL CURRENTLY. CONVECTIVE EVOLUTION THIS AFTERNOON IS
STILL A BIT UNCERTAIN. GREATEST AXIS OF INSTABILITY IS ORIENTED
FROM METRO ST. LOUIS SOUTHEASTWARD ALONG THE MISSISSIPPI RIVER.
OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL PERSIST WITH
MIDLEVEL CLOUD DECK ASSOCIATED WITH MCV COMING IN THIS AFTERNOON
FROM W TO E. CLOUDS WILL LIKELY AT LEAST THIN OUT AND POSSIBLY
BECOME CLEAR BEHIND MCV. MOST LIKELY AREA OF THUNDERSTORMS
OVERNIGHT TONIGHT SHOULD STAY TO THE S/SSE OF TERMINALS WITH LIGHT
AND VARIABLE WINDS COMMENCING LATE THIS EVENING.

SPECIFICS FOR KSTL...

SE PROPAGATING MCV IS BEGINNING TO PRODUCE SOME WIDELY SCATTERRED
THUNDERSTORMS THAT ARE CURRENTLY AFFECTING KSTL. CONVECTIVE EVOLUTION
THIS AFTERNOON IS STILL A BIT UNCERTAIN. GREATEST AXIS OF
INSTABILITY IS ORIENTED FROM METRO ST. LOUIS SOUTHEASTWARD ALONG
THE MISSISSIPPI RIVER. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS
WILL PERSIST AT LAMBEERT FIELD WITH MIDLEVEL CLOUD DECK
ASSOCIATED WITH MCV COMING IN SHORTLY FROM THE WEST. CLOUDS WILL
LIKELY THIN OUT THIS EVENING BEHIND THE AFOREMENTIONED MCV. MOST
LIKELY AREA OF THUNDERSTORMS OVERNIGHT TONIGHT SHOULD STAY TO THE
S OF KSTL WITH LIGHT AND VARIABLE WINDS BEGINNING THIS EVENING.

GOSSELIN

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        98  77 100  78 /  50  40  20  10
QUINCY          95  71 100  74 /  30  10  10  10
COLUMBIA        92  73 102  75 /  40  30  10  10
JEFFERSON CITY  92  74 101  75 /  40  30  10  10
SALEM           99  73  99  73 /  30  30  20  10
FARMINGTON      97  72  96  75 /  50  50  30  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 2, 11:51 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 AM CDT THU AUG 2 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1151 AM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS
AFTERNOON OVER THE AREA EARLY THIS AFTERNOON...ESPECIALLY OVER
EAST-CENTRAL AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. SOME STORMS
MAY BE STRONG TO SEVERE WITH DAMAGING WINDS OF 40-60 MPH AND SMALL
HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES WILL CLIMB TO AROUND 105 DEGREES OVER PARTS OF
THE REGION ON FRIDAY AND SATURDAY.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY.
STRONG STORMS CAPABLE OF PRODUCING HAIL AND STRONG WIND GUSTS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

GOSSELIN

In the hours before

Special weather statement, Aug 2, 3:22 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT THU AUG 2 2012

ILZ058-098-099-MOZ036-052-022100-
CALHOUN IL-GREENE IL-JERSEY IL-LINCOLN MO-PIKE MO-
322 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CALHOUN AND WESTERN
JERSEY COUNTIES IN SOUTHWEST ILLINOIS...AND NORTHEASTERN LINCOLN
COUNTY IN EAST CENTRAL MISSOURI...AND EASTERN PIKE COUNTY IN
NORTHEAST MISSOURI UNTIL 400 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLEVIEW...OR 12 MILES NORTH OF ELSBERRY...
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARDIN...
  CARROLLTON...
  OLD KANE...
  GREENFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:54 PM CDTHeat AdvisoryLSXCalhoun, Jersey, Madison, Monroe, Saint Clair52 hr
Aug 2, 4:42 PM CDTAreal Flood AdvisoryLSXGreene, Jersey, Macoupin3 hr
Aug 2, 5:50 PM CDTAreal Flood AdvisoryLSXFayette, Montgomery3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.